Q:

What are the reasons to spot while on birth control pills?

A:

Quick Answer

Unexpected bleeding or spotting while on birth control is often attributed to how the body is adjusting to hormone levels, according to Dr. Laura Berman for Everyday Health. If a person is just beginning hormonal birth control or has switched to a new dosage or brand, mild spotting generally occurs.

Continue Reading

Full Answer

Birth control pills often cause abnormal vaginal bleeding and spotting for the first few months while a woman takes the medication as hormone levels fluctuate, explains WebMD. If a birth control user does not take pills at a regular time each day, the irregular timing of dosages can also cause spotting.

Excessive spotting between periods, though, may be caused by a more serious ailment that needs an evaluation from a health professional, notes WebMD. An intrauterine device, or IUD, may be causing heavier periods or increase the chances of spotting. In addition, an infection of pelvic organs, such as the uterus, fallopian tubes, ovaries, cervix or vagina, may cause bleeding after intercourse. Sexually transmitted diseases that cause infection may increase the chances of spotting while on birth control. In extreme cases, pelvic inflammatory disease can cause infection or inflammation of the ovaries, fallopian tubes or uterus, which causes spotting or abnormal bleeding.

Learn more about Birth Control

Related Questions

Explore